Illinois, 2006

Damaging Winds in Illinois, February 16, 2006

February 16, 2006 · NWS ILX · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 16, 2:10 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 16, 2:10 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CST THU FEB 16 2006

.DISCUSSION...
FORECAST CONCERNS MAINLY IN THE SHORT TERM WITH THE TIMING OF THE
POTENT COLD FRONT ACRS CENTRAL IL THIS EVENING AND SVR POTENTIAL TO
ITS EAST...FOLLOWED BY STRONG GRADIENT WINDS TONIGHT USHERING IN THE
COLDEST AIR MASS OF THE YEAR SO FAR. NO MAJOR DIFFERENCES SEEN IN
MODELS TODAY SO WL GO WITH A NAM/GFS BLEND THRU SUNDAY. COLD WX TO
PREVAIL THRU THE WEEKEND WITH SOME MODERATION NOTED EARLY NEXT WEEK
AS THE H5 VORTEX SHIFTS NORTH AND EAST AWAY FROM THE MIDWEST.

SHORT TERM...TONIGHT THROUGH SUNDAY...
STRONG TO SEVERE STORMS WILL BE EXITING THE FCST AREA RATHER QUICKLY
THIS EVENING WITH MODEL DATA SUGGESTING THE LAST OF THE CONVECTION
PUSHING INTO INDIANA SHORTLY AFTR 00Z. 18Z SOUNDING INDICATING
UNSEASONABLY HIGH CAPES OF AROUND 1100 J/KG AND 0-6KM SHEAR OF
+50KTS. SFC LOW...CURRENTLY ACRS CENTRAL IL THIS AFTN...SHOULD
RAPIDLY PUSH NORTHEAST INTO SRN LOWER MICHIGAN AND DEEPEN THIS
EVENING AS THE UPPER LEVEL ENERGY CATCHES UP WITH THE SFC SYSTEM.
LINGERING PRECIPITATION...WHICH MAY TAKE ON A MIX OF RAIN...FREEZING
RAIN AND SNOW EARLY SHOULD DEPART THE AREA QUICKLY AS MID LVL DRYING
RACES ACRS THE AREA THIS EVENING. AFTER THAT...STRONG GRADIENT WINDS
OF 35-45 MPH...WITH A FEW GUSTS AROUND 50 MPH AS SUGGESTED BY NAM
BUFKIT SOUNDINGS. WL CARRY WIND ADVISORY FROM THIS EVENING UNTIL
AROUND 09Z WEST OF I-57...AND UNTIL 12Z IN AREAS ALONG AND EAST OF
I-57 AS SYSTEM IS FCST TO RACE QUICKLY AWAY FROM THE REGION WITH
DIMINISHING WINDS SETTLING ACRS THE FCST AREA TOWARDS SUNRISE.

ARCTIC HIGH PRESSURE WILL SETTLE INTO THE MIDWEST ON FRIDAY WITH 850
TEMPS DROPPING TO AROUND -15 DEG C BY LATE FRIDAY EVENING. WILL GO
WITH A BLEND BETWEEN THE MAV AND MET GUID WHICH WOULD GIVE US A
RANGE FROM AROUND 20 NW TO THE MIDDLE 30S SOUTHEAST. TEMPERATURE
FCST FRIDAY NIGHT INTO SATURDAY MORNING A CHALLENGE AS MODELS
SUGGESTS THE CORE OF THE ARCTIC AIR WILL STILL BE CENTERED WEST OF
OUR AREA...HOWEVER GUIDANCE QUITE A BIT COLDER IN ALL OF OUR AREA
WITH OUR NW BELOW ZERO. STILL A QUESTION AS TO HOW MUCH HIGH AND MID
LVL MOITURE/CLOUDS WILL BE IN OUR AREA DURING THIS TIME FRAME...SO
TEMPS WILL BE LOWERED FROM PREVIOUS FCST...BUT NOT JUMPING
COMPLETELY ON THE CURRENT GUIDANCE. THE ACTUAL CENTER OF THE COLD
AIR MASS WILL SLIP INTO CNTRL IL SUNDAY MORNING SO THAT MAY BE OUR
COLDEST NIGHT...BUT AGAIN...HIGH LVL MOISTURE/CLOUDINESS STILL IN
QUESTION...SO WL TEND TO STAY WITH THE MAV/MET BLEND FOR SUNDAY
MORNING LOWS FOR NOW.

ARCTIC HIGH PRESSURE WILL DRIFT OFF TO OUR EAST ON SUNDAY ALLOWING
CLOUDS TO INCREASE FROM SOUTHWEST TO NORTHEAST DURING THE DAY.
CHANCES FOR LIGHT SNOW HAVE BEEN INCORPORATED INTO THE SUNDAY NIGHT
TIME FRAME AS MODELS CONTINUING TO INDICATE A PROLONGED PERIOD OF
ISENT LIFT COINCIDING WITH RATHER LOW PRESSURE DEFICITS.

LONG TERM...MONDAY THROUGH THURSDAY...
A BLEND OF THE ECMWF AND GFS USED IN THE LONGER TERM FORECAST WITH
MODELS INDICATING THE COLD VORTEX AT 500 MB SHOULD LIFT NORTHEAST
WITH SOME MODERATION IN TEMPERATURES SEEN NEXT WEEK. SOME OF THE
ENSMEBLES SUGGEST THE MEAN LONGWAVE TROF MAY RETROGRADE NEXT WEEK
ALLOWING A MORE MODIFIED CP AIR MASS TO PREVAIL ACRS THE MIDWEST.
AFTER OUR CHANCES FOR LIGHT SNOW SUNDAY NIGHT INTO MONDAY...DRY
WEATHER IS EXPECTED TO HOLD OVER THE REGION THRU THE REMAINDER OF
THE FCST PERIOD WITH TEMPERATURES ACTUALLY RETURNING TO OR JUST
ABOVE NORMAL IN THE TUE-THU TIME PERIOD.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 00Z-09Z ROUGHLY WEST OF I-57
WIND ADVISORY FROM 03Z-12Z ALONG AND EAST OF I-57

&&

SMITH
Hazardous weather outlook, Feb 16, 11:00 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CST THU FEB 16 2006

ILZ027>031-036-037-040-041-171200-
FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-WOODFORD-
INCLUDING THE CITIES OF...GALESBURG...PEORIA
1100 AM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS COULD PRODUCE SMALL HAIL TODAY ALONG AND
NORTHWEST OF THE ILLINOIS RIVER VALLEY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS THIS AFTERNOON EAST
OF THE ILLINOIS RIVER.

STRONG NORTHWEST WINDS WILL DEVELOP TONIGHT BEHIND THE COLD FRONT.
SUSTAINED WINDS OF 20 TO 30 MPH...WITH GUSTS AROUND 40 MPH ARE
EXPECTED. HIGH PROFILE VEHICLES SHOULD BE ALERT TO THE STRONG WINDS
OVERNIGHT.

TEMPERATURES WILL PLUMMET RAPIDLY THIS EVENING AS WELL. ANY WET
SURFACES WILL QUICKLY FREEZE TO AN ICY GLAZE. THE SLIPPERY
CONDITIONS WILL BE COMPLICATED BY THE STRONG WINDS. IT WILL BE EASY
TO LOSE CONTROL OF YOUR VEHICLE. BE AWARE OF THE HAZARDOUS TRAVEL
CONDITIONS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

ILZ038-042>057-061>063-066>068-071>073-171200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DEWITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD-
MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION-
INCLUDING THE CITIES OF...BLOOMINGTON/NORMAL...CHAMPAIGN/URBANA...
CHARLESTON/MATTOON...DANVILLE...DECATUR...EFFINGHAM...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...SPRINGFIELD
1100 AM CST THU FEB 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM MID AFTERNOON
INTO EARLY EVENING. PRIMARILY BETWEEN 2 AND 8 PM... A LINE OF STRONG
TO SEVERE THUNDERSTORMS WILL DEVELOP AHEAD OF A STRONG COLD FRONT...
AND RACE EASTWARD TOWARD INDIANA. THUNDERSTORMS ARE EXPECTED MAINLY
ALONG AND EAST OF I-55. DAMAGING WINDS WILL BE THE PRIMARY HAZARD
WITH THESE STORMS...WITH HAIL AND A TORNADO POSSIBLE OVER EAST
CENTRAL AND SOUTHEAST ILLINOIS.

STRONG NORTHWEST WINDS WILL DEVELOP TONIGHT BEHIND THE COLD FRONT.
SUSTAINED WINDS OF 20 TO 30 MPH... WITH GUSTS UP TO 45 MPH ARE
EXPECTED. HIGH PROFILE VEHICLES SHOULD BE ALERT TO THE STRONG WINDS
OVERNIGHT.

TEMPERATURES WILL PLUMMET RAPIDLY TONIGHT AS WELL. ANY WET SURFACES
WILL QUICKLY FREEZE TO AN ICY GLAZE. THE SLIPPERY CONDITIONS WILL BE
COMPLICATED BY THE STRONG WINDS. IT WILL BE EASY TO LOSE CONTROL OF
YOUR VEHICLE. BE AWARE OF THE HAZARDOUS TRAVEL CONDITIONS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

HUETTL/SHIMON

The radar

The Lincoln radar (KILX), 77 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
February 16, 4:00 PM CST to 4:05 PM CST
Where
Shelby County, 8 mi SE of Moweaqua
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.533, -88.917

Thunderstorm winds blew down a few power poles. Three quarter inch hail was also reported.

Thunderstorm Wind, Clay

When
February 16, 5:55 PM CST to 6:00 PM CST
Where
Clay County, Xenia
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.633, -88.633

Thunderstorm winds blew down numerous trees and power lines in and around Xenia. The winds also tore awnings and underpinnings off several mobile homes. Another home received minor damage when a tree fell on it. A truck was damaged by a falling antenna.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486898, 5486899.